Kansas, 2007

Damaging Winds and Heavy Rain in Kansas, August 28 to 29, 2007

August 28 to 29, 2007 · NWS DDC · 9 events in 1 county or zone

Thunderstorms in the evening produced isolated high wind gusts and some heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms in the evening produced isolated high wind gusts and some heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 28, 2:05 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 28, 2:05 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 AM CDT TUE AUG 28 2007

.DISCUSSION...

DAYS 1-2...

GFS AND NAM BOTH IN GOOD AGREEMENT WITH OUR S/W TROF LOCATED NEAR
THE 4 CORNERS REGION MOVING EAST ACROSS THE ROCKIES INTO THE
WESTERN HIGH PLAINS TODAY. AS IT DOES WOULD EXPECT THE AREA OF LOW
PRESSURE CURRENTLY LOCATED OVER SE COLORADO TO REMAIN NEARLY
STATIONARY AND DEEPEN. THE SFC BOUNDARY EXTENDING N/NE FROM THIS
SFC LOW WILL MOVE INTO NW KS WHERE IT WILL BRIEFLY BECOME
STATIONARY. THIS WILL BE THE AREA WHERE WE WILL CONCENTRATE ON
CONVECTION THIS AFTERNOON AS S/W TROF MOVES INTO WESTERN KS.
BACKING SFC WINDS IN RESPONSE TO THE FALLING PRESSURE TO OUR
WESTERN HIGH PLAINS DURING THE DAY SHOULD ALSO DRAW SOME HIGHER
DWPTS INTO WESTERN KS.

BASED ON 00Z MODELS EXPECT THE BETTER CAPES AND 0-6KM SHEAR TO REMAIN
IN THE NORTH NEAR OUR COLD FRONT...HOWEVER FURTHER SOUTH AM SEEING
INCREASING 7H RH/DWPTS WHICH TYPICALLY SUGGEST INCREASED VVEL LATE
IN THE DAY. 25H STREAMLINES ALSO SHOW ENHANCED DIFLUENT FLOW LATE
IN THE DAY ACROSS BOTH THE LEE TROF AND COLD FRONT SO AS A RESULT
WILL GO AHEAD AND MENTION THE POTENTIAL FOR SEVERE STORMS ACROSS
THE ENTIRE AREA LATE TODAY AND EARLY TONIGHT.

WEDNESDAY WILL BE A LITTLE TRICKY AS WE WILL NOT ONLY HAVE TO
HAVE WATCH JUST HOW FAR SOUTH OUR FIRST BOUNDARY SURGES SOUTH FROM
OVERNIGHT CONVECTION BUT ALSO HAVE TO SEE WHAT WILL HAPPEN WITH
THE COLD FRONT WHICH IS EXPECTED TO MOVE ACROSS SW KS EARLY
WEDNESDAY. NAM NOT OVERLY EXCITED ABOUT CONVECTION EARLY ALONG
THIS FRONT UNTIL THE MID AFTERNOON WHEN PCPN ENHANCES ACROSS OUR
S/SE. GFS HOWEVER DOES SHOW QUITE A BIT OF QPF DURING THE ENTIRE
DAY AS THE COLD FRONT SLIDES SOUTH. CONFIDENCE IN THE MODELS NOT
VERY HIGH ON WEDNESDAY BUT WITH MOISTURE AND UPSLOPE FLOW AND A
BOUNDARY STILL PROGGED IN OUR AREA...ESPECIALLY OUR SOUTHERN CWA
SEE LITTLE REASON TO MAKE MANY BIG CHANGES TO CURRENT GRIDS. MAY
TWEAK POPS UP SOME BUT AT THIS TIME THERE ARE NO PLANS TO LOWER
THEM. IN ANY CASE IT WILL BE CLOUDY AND COOLER ON WEDNESDAY. MAIN
QUESTION IS IF WE WILL HAVE ANY SUN DURING THE AFTERNOON. IF WE DO
85H TEMPS SUGGEST AROUND 80 NOT OUT OF THE QUESTION. AT THIS TIME
THE AREA WHERE THE BETTER CHANCE FOR SUN WILL BE IS NEAR HYS SO
HAVE OPTED TO FOLLOW 85H TEMP TREND HERE WHILE ATTEMPT TO LEAVE MID-
UPPER 70S ELSEWHERE.

DAYS 3-7...

THE MAIN CHALLENGE IN THE EXTENDED PERIOD WILL BE HOW QUICKLY TO END
PRECIP ON THURSDAY AND HOW FAST TEMPS WARM GOING TOWARD THE WEEKEND.

A BRIEF COOLER AND WETTER GSDM STAGE 2 REGIME BROUGHT ON BY AN
INCREASE IN RELATIVE AAM TENDENCY ABOUT 8 DAYS AGO WILL BE IN PLACE
MIDWEEK AS A COLD FRONT MOVES INTO THE AREA. RECENT TRENDS IN THE
RELATIVE AAM TENDENCY SUGGEST THAT THE STAGNANT GSDM STAGE 1 REGIME
THAT HAS BEEN IN PLACE FOR MUCH OF THE SUMMER WILL RETURN. AS SUCH,
TROUGHINESS WILL DEVELOP IN THE PAC NW WITH A RIDGE REBUILDING OVER
THE CENTRAL CONUS. THE MAIN BELT OF THE WESTERLIES WILL BE CONFINED
FAR TO THE NORTH ALONG THE US-CANADIAN BORDER.

THE LATEST MODEL GUIDANCE SUGGESTS TO KEEP SOME LOW POPS OVER MY
SOUTHERN AND WESTERN CWA THURSDAY MORNING DECREASING WITH TIME AS
DRIER MORE STABLE AIR MOVES INTO THE AREA. WILL GO WITH A DRY
FORECAST FOR THURSDAY NIGHT ON.

THE WARMING TREND FOR THE LATTER PART OF THE WEEK WILL BE SLOW, AS
SURFACE RIDGING HOLDS ON UNTIL LATE IN THE WEEKEND WHEN A DECENT LEE
TROUGH DEVELOPS OVER MY WESTERN ZONES. WILL CONTINUE WITH NEAR OR
JUST BELOW NORMAL TEMPS THROUGH SATURDAY.

LACY

&&

.AVIATION...

ANOTHER WINDY AFTERNOON IS IN STORE FOR WESTERN KANSAS WITH WINDS
FROM 180-200 AT 20G30KTS EXPECTED BY 18Z. VFR CONDITIONS WILL BE
PREDOMINANT THROUGH THE PERIOD EXCEPT NEAR THUNDERSTORMS. CHANCES OF
THUNDERSTORMS WILL INCREASE AT THE KHYS AND KGCK TERMINALS BY THIS
AFTERNOON INTO THE EVENING AND THEN GRADUALLY SPREAD TOWARD KDDC
DURING THE OVERNIGHT TUESDAY NIGHT. GIVEN THIS IS MORE THAN 6 HOURS
OUT IN THE UPCOMING 12Z TAF PERIOD AND CONFIDENCE ISNT QUITE THAT
HIGH YET THAT A THUNDERSTORM COMPLEX WILL MOVE THROUGH THE KGCK AND
KDDC TERMINALS, I WILL COVER WITH A CB IN THE CLOUD GROUP. IM A BIT
MORE CONFIDENT AT KHYS SO WILL LIKELY PUT A TEMPO GROUP FOR STORMS
IN THEIR 12Z TAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  67  75  63 /  20  50  40  40
GCK  95  67  75  63 /  40  50  40  40
EHA  90  66  78  61 /  30  60  40  40
LBL  96  67  79  64 /  20  40  40  40
HYS  95  68  78  62 /  30  60  30  30
P28  94  70  83  67 /   0  20  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/27/27
Hazardous weather outlook, Aug 28, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
600 AM CDT TUE AUG 28 2007

KSZ030-031-043>046-061>066-074>081-084>090-291100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
600 AM CDT TUE AUG 28 2007 /500 AM MDT TUE AUG 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE
AFTERNOON NEAR A TROUGH OF LOW PRESSURE WILL EXTEND FROM NEAR
WAKEENEY TO GARDEN CITY TO ELKHART. ONCE STORMS DEVELOP THEY WILL
BEGIN TO MOVE EAST SOUTHEAST ACROSS THE REMAINDER OF THE AREA
DURING THE OVERNIGHT HOURS. AS THESE STORMS DEVELOP LATE THIS
AFTERNOON AND EARLY TONIGHT A FEW STORMS MAY BECOME SEVERE WITH
THE MAIN HAZARD BEING LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THROUGH
MOST OF THE DAY ON WEDNESDAY. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED...RAINFALL TOTALS OF UP TO ONE INCH WILL BE POSSIBLE IN A
FEW LOCATIONS NEAR THE OKLAHOMA BORDER.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE REQUIRED AFTER 4 PM ALONG AND EAST OF A LINE EXTENDING
FROM NEAR WAKEENEY TO GARDEN CITY TO ELKHART.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 11:55 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 3 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Kearny

When
August 28, 6:00 AM CST to August 29, 6:00 AM CST
Where
Kearny County, 1.78 mi ENE of Lake Mc Kinney
Reported by
Public
Coordinates
37.990, -101.170

Rainfall of 3.65 inches fell between 7 AM on the 28th and 7 AM on the 29th.

Thunderstorm Wind, Kearny

When
August 28, 5:06 PM CST
Where
Kearny County, Deerfield
Measured
62 kt (71 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.980, -101.130

Report from the KSN weatherlab.

Thunderstorm Wind, Kearny

When
August 28, 5:10 PM CST
Where
Kearny County, Deerfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.980, -101.130

A lot of tree limbs were blown down.

Thunderstorm Wind, Kearny

When
August 28, 5:10 PM CST
Where
Kearny County, 3.21 mi NNW of Deerfield
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.020, -101.160

A tree was uprooted in the yard.

Heavy Rain, Kearny

When
August 29, 7:00 AM CST
Where
Kearny County, 3.21 mi NNW of Deerfield
Reported by
Public
Coordinates
38.020, -101.160

Rainfall of 2.75 inches fell overnight.

Heavy Rain, Kearny

When
August 29, 7:00 AM CST
Where
Kearny County, 2.82 mi N of Deerfield
Reported by
Public
Coordinates
38.020, -101.140

Rainfall of 2.30 inches fell overnight.

Heavy Rain, Kearny

When
August 29, 7:00 AM CST
Where
Kearny County, 2.15 mi NNW of Deerfield
Reported by
Public
Coordinates
38.010, -101.140

Rainfall of 2.50 fell overnight.

Heavy Rain, Kearny

When
August 29, 7:00 AM CST
Where
Kearny County, 6.94 mi N of Deerfield
Reported by
Public
Coordinates
38.080, -101.120

Rinfall of 3.80 inches fell overnight.

Heavy Rain, Kearny

When
August 29, 7:00 AM CST
Where
Kearny County, 1.76 mi NE of Lake Mc Kinney
Reported by
Public
Coordinates
38.000, -101.180

Rainfall of 2.40 inches fell overnight.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59135, 59142, 59141, 59143, 59136, 59137, 59138, 59139, 59140.